Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 193, NWS Denver/Boulder, CO

July 17, 2018Morgan County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 17, 2018, 6:48 PM MDT for Morgan County, Washington County, Colorado. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2018, 6:48 PM MDT (00:48 UTC)
Expired
Jul 17, 2018, 7:04 PM MDT
In force
16 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Morgan County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 115 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 3:09 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
886 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1920 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

081 
WUUS55 KBOU 180048
SVRBOU
COC087-121-180115-
/O.NEW.KBOU.SV.W.0193.180718T0048Z-180718T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
648 PM MDT TUE JUL 17 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  East central Morgan County in northeastern Colorado...
  North central Washington County in northeastern Colorado...

* Until 715 PM MDT.

* At 647 PM MDT, a severe thunderstorm was located 4 miles north of
  Hillrose, or 17 miles northeast of Fort Morgan, moving southeast at
  20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Hillrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4043 10346 4044 10342 4030 10322 4022 10348
      4039 10358 4045 10347
TIME...MOT...LOC 0047Z 320DEG 18KT 4038 10349 

HAIL...1.00IN
WIND...60MPH
 
$$

COOPER
1 follow-up statement
626 
WWUS55 KBOU 180104
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
704 PM MDT TUE JUL 17 2018

COC087-121-180114-
/O.CAN.KBOU.SV.W.0193.000000T0000Z-180718T0115Z/
Morgan CO-Washington CO-
704 PM MDT TUE JUL 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MORGAN AND NORTH
CENTRAL WASHINGTON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado.

LAT...LON 4043 10346 4044 10342 4030 10322 4022 10348
      4039 10358 4045 10347
TIME...MOT...LOC 0100Z 320DEG 18KT 4031 10342 

$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:00 PM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 17, 4:00 PM MDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
400 PM MDT Tue Jul 17 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 400 PM MDT Tue Jul 17 2018

It's looking like convection will be a mess through this evening.
A preliminary round of convection that started on the foothills
convergence zone looks like it will put out an organized wind
boundary that will move eastward. This is ahead of the still
slower lift from the jet streak which is now over northwestern
Colorado. This means the lift will be separated from the good
moisture and the developing convergence along the outflow
boundary. So, as usual around here, we won't have one good focus.
A possible exception is the storm near Cheyenne which is the best
organized and is probably rolling through the greatest
instability. This still could drift toward a splitting
supercellular structure as it moves into both better instability
and a little better low level wind field, though it's pretty
linear now. Mesoscale models have been trending away from the
strongly right-turning storm they had earlier, but this storm
still looks to be in a favorable position.

This leaves Denver and our other big cities in a hole, with
surrounding convection, but cooler and cloudy for the most part.
Still expecting scattered weaker convection, mainly north and
south of Denver, with a second batch coming over this evening tied
to the jet. But the severe risk for Denver is looking fairly low,
and the risk for more than minor street flooding as well.

Drying/clearing/subsidence will move in behind the jet streak
overnight, along with a bit more westerly flow. A little bit of
drying should result in much less convection, and over and west of
the mountains the low level moisture should mix out, almost
eliminating convection. There could be an isolated storm around
Park county, or near the eastern border late in the day, but the
odds are pretty low. Forecast temperatures are a little above
guidance, which has been good for our warm dry days. There will be
a little breeze in the mountains and low humidities, but not up to
Red Flag Criteria, and the recent rain has temporarily lowered
the fire danger in most areas anyway.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 400 PM MDT Tue Jul 17 2018

An upper level ridge centered over the Great Basin will progress
to the east bringing subsidence to the forecast area through
Thursday. This will continue the hot temperatures. GFS and NAM
indicate light QG ascent Thursday evening but there is very little
to no moisture present in model soundings so the grids will
remain dry.

Friday through the weekend there will be an increased chance for
late day showers and thunderstorms. Forecast soundings show
precipitable water (PW) values will reach 1.00 to 1.32 inches
Friday afternoon through the weekend.

Monday there will be a slight cool down as the ridge flattens.
Chances for showers and storms will continue with high PWs through
most of the day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 400 PM MDT Tue Jul 17 2018

Scattered thunderstorms in the Denver area will produce localized
MVFR ceilings and a couple of wind shifts with gusts to 30 knots
through 03z. There is a slight chance of small hail and gusts to
40 knots. The threat of severe storms looks small. After 03z, VFR
conditions with no thunderstorms expected on Wednesday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...Sullivan
AVIATION...Gimmestad
Hazardous weather outlook, Jul 17, 11:02 AM MDT, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Tue Jul 17 2018

COZ030>051-181715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Tue Jul 17 2018

...A FEW SEVERE STORMS LIKELY THIS AFTERNOON...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over the mountains early this
afternoon and move east across the plains in the late afternoon
and evening. Some severe storms are possible. Along the Front
Range, there is a chance of hail up to one inch in diameter and
wind gusts to 60 mph. East of a Greeley-DIA-Kiowa line there is a
greater threat of stronger storms, with hail up to golf ball size
and heavy rain that could cause localized flooding. This activity
will most likely occur between 3 and 7 pm in areas just east of
the mountains, and between 5 pm and 10 pm over the eastern plains.

Storms will end from west to east across the area tonight as the
upper level disturbance moves through.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Very warm conditions will prevail through the weekend across the
plains. There will be better chances for late day showers and
thunderstorms Friday through Sunday. Monday there will be a slight
cool down with a continued chance for storms as the upper level
ridge weakens.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 3 PM.

Gimmestad/Sullivan/Meier

In the hours before

Special weather statement, Jul 17, 3:35 PM MDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Denver CO
335 PM MDT TUE JUL 17 2018

COZ041-172215-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
335 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DOUGLAS COUNTY UNTIL
415 PM MDT...

At 334 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Greenland, or 22 miles north of Colorado Springs,
moving southeast at 10 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Douglas County along Highway 83 southeast of Larkspur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 10476 3920 10471 3920 10457 3913 10455
TIME...MOT...LOC 2134Z 309DEG 22KT 3914 10468

COOPER
Special weather statement, Jul 17, 4:47 PM MDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Denver CO
447 PM MDT TUE JUL 17 2018

COZ036-040-041-172330-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
447 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS AND WEST CENTRAL
ELBERT COUNTIES UNTIL 530 PM MDT...

At 445 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Castle Rock to 3 miles
northeast of Deckers, or along a line extending from 23 miles south
of Denver to 36 miles northwest of Colorado Springs. Movement was
southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.  Heavy rain, up to one inch in 30 minutes, will also
occur with the stronger storms.

Locations impacted include...
Castle Rock, Parker, Elizabeth, Beverly Hills, Perry Park, Ponderosa
Park, Surrey Ridge, The Pinery, Devils Head, Sedalia, Sprucewood and
Franktown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3938 10447 3915 10517 3932 10519 3956 10480
TIME...MOT...LOC 2245Z 300DEG 10KT 3941 10480 3928 10518

COOPER
Special weather statement, Jul 17, 5:39 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Denver CO
539 PM MDT TUE JUL 17 2018

COZ041-045-046-180045-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
539 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ELBERT...EASTERN
ARAPAHOE AND SOUTHEASTERN ADAMS COUNTIES UNTIL 645 PM MDT...

At 538 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles north of Cottonwood Valley to 10 miles
northeast of Kiowa, or along a line extending from 31 miles north of
Limon to 41 miles southeast of Denver. Movement was nearly
stationary.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.  Heavy rain, up to one inch in 30 minutes, will also
occur.

Locations impacted include...
The I-70 corridor from Byers to around Deer Trail, and Cottonwood
Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3963 10373 3955 10404 3935 10434 3957 10450
      3969 10427 3981 10381
TIME...MOT...LOC 2338Z 309DEG 30KT 3971 10381 3942 10429

COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:44 PM MDTSpecial Weather StatementBOUMorgan61 min
Jul 18, 4:16 AM MDTSpecial Weather StatementBOUSedgwick29 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.